Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Been on drug seretide. How can I stop? Is low potassium level a major concern? Stopping it can lead to anxiety?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2000
Answered : 451 Questions
I have been on the drug SERETIDE 250mg 2 puffs in the morning and 2 puffs at night. I have been prescribed with this drug for approx. 6 years or more and I HONESTLY WANT TO COME OFF this drug asap.
According to my research I have noted one very important point about the cause and effect of taking Seretide which is giving me the patient LOW BLOOD POTASSIUM levels and THAT is of major concern for me right now on 25-03-2011. I actually have stopped taking it for the past 5 whole days and I am now wondering if my noticable side effect of my stopping suddenly is making me totally exhausted/extremely tired and lethargic because of my perhaps now experiencing LOW BLOOD POTASSIUM levels. Since stopping taking SERETIDE suddely 5 days ago my chest is completely clear with no wheezing and I would like it to stay this way by experimenting with sudden stopping of taking SERETIDE. I am absolutely sick and tired to death of having to take so much prescribed medication and my aim to become drug-free from my Doctor's prescription pad working overtime.
Can you confirm that my exhaustion/anxiety and utter tiredness is due to my suddenly stopping taking my Asthma drug named SERETIDE here in the United Kingdom . Thank you.
Posted Tue, 8 May 2012 in Asthma and Allergy
Answered by Dr. Jagdish 12 hours later

I understand your situation amidst the plethora of medical health problems you are facing. You should consider my short coming of not able to examine you and cannot be very specific in my answer.

You claim that you do not experience wheezing after stopping the medicine, good thing to know but once a stethescopic exam can reveal better findings. I think you still have to observe for longer time. Having said that I would like to put the following facts.

Treatment of Asthma depends on stage of Asthma. Current guidelines recommend regularly scheduled treatment with inhaled corticosteroids for long term control of asthma. This recommendation is supported by solid evidence that such treatment achieves and maintains asthma control. Continuous suppression of airway inflammation by means of inhaled corticosteroids (referred to as controller therapy) may not only control asthma but also prevent its progression.

I think you are in mild persistent asthma or above that. Still I want to know what stage you are in:

1. How many time times in week you get wheezing or shortness of breath? If more then once a week means mild persistent asthma and you need SERETIDE

2. How many times you are awakened by Asthma symptoms at night? If more twice a month means mild persistent asthma and you need SERETIDE

3. Also get Spirometry.FEV1 or PEF rate greater than 80% predicted, with variability of 20-30% suggest need for SERETIDE

Seretide is a combination of long acting steroid and long acting beta agonist. By taking 2 times they act 24hrs. The long acting beta agonist portion causes hypokalemia. Check your serum Potassium levels. Take extra potassium containing preparations. Or there are only long acting inhaled steroid without long acting beta agonist. So you can make this change instead of completely stopping SERETIDE.

I think you can stop Cetirizine tabs because you are on inhaled steroids. Use nasal spray only when necessary. I suggest to continue the remaining medicines. Inhaled steroids are better than oral steroids in their side effect profile. In case you decided to stop the steroids, you need better home monitoring system, which includes early recognition of symptoms, PEF measurements to rush for urgent care facility.

Disclaimer: The information on this email and portal is provided for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified healthcare provider as a complete assessment of an individual has not taken place. Nothing on this email and website should be used for treating or diagnosing a medical or health condition. This is not a replacement for Doctor - patient relationship and physical examination by other qualified healthcare provider.
Above answer was peer-reviewed by
Follow-up: Been on drug seretide. How can I stop? Is low potassium level a major concern? Stopping it can lead to anxiety? 5 hours later
Thank you for your most helpful advice. It is sincerely appreciated.
To answer your questions as to how my asthma condition is rated, firstly I never wake up at night with a tight or wheezy chest.

Secondly my own current self-assessment health check to see if I really HAVE TO DEPEND on using SERETIDE for the rest of my life shows that since I stopped suddenly taking it now for 6 days is that my chest is not wheezy or even tight in any way. In your opinion does this prove that I really should be taking it or is 6 days far too short to really make a candid decision?

Thirdly I noticed that you did not answer my question about my extreme exhaustion and lethargy and feeling continually hungry which I did not experience before I suddenly stopped the SERETIDE. Could this be a valid side effect and if you agree for how long would it last OR will it disappear altogether very soon?
PEF measurements.Do you mean PEAK FlOW Measurements? What do I need to take to increase my Potassium levels and is it necessary FOR ENERGY giving or for what purpose? Also get Spirometry FEV1 or PEF rate greater than.... What do you mean in this case? SALBUTAMOL increases Potassium levels I have been told and should AVOID taking too much of it and use the ATROVENT instead. Do you agree with this statement told by a nurse in our local surgery.
Answered by Dr. Jagdish 19 hours later

6 days of stopping SERETIDE is short to make a candid decision.

Extreme exhaustion and lethargy and feeling continually hungry after stopping the SERETIDE is not side effect. It is observed that sudden withdrawal of several medications can cause this. If it does not get any better in 15 days, you need a separate evaluation for this. I also suggest to check your Blood sugar and CBC and electrolytes.

PEF mean PEAK FlOW Measurements. Take greeny leafy vegetables (focus on diet) to increase potassium intake. Spirometry helps to grade your Asthma, it measures Forced Expiratory Flow in one sec. If less than 80% you need SERETIDE. I also propose Calcium and Vitamin D supplements.

Use Salbutamol if you have symptoms. Do not worry about Potassium when you have wheezing and shortness of breath. Salbutamol decreases potassium.

Wish you Good Health.

DISCLAIMER: The Expert’s advice is provided for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, as a complete assessment of an individual has not taken place. Please consult your nearest physician before acting on it. The advice is not valid for medico-legal purposes also.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor